Dementia and Agitation: A Case Challenge

April 24, 2018
Andrew D. Bowser
Andrew D. Bowser

How would you manage a patient with dementia and agitation? Take our 4-question case challenge from the 2018 ACP Internal Medicine Meeting to find out. 

Agitation is common in patients with dementia, yet its treatment remains controversial, particularly due to questions about efficacy and, in some cases, concerns about safety.

Fortunately, there are practical approaches that can help these patients and their caregivers, according to M. Philip Luber, MD, Hugo A. Auler Professor of Psychiatry, Long School of Medicine, UT Health San Antonio.

Drawing in part on best practices from colleagues in geriatric psychiatry, Dr Luber presented practical recommendations for treating agitation in patients with dementia in medical practice at the ACP Internal Medicine Meeting 2018 in New Orleans, Louisiana.

What is the best way to proceed in this challenging clinical scenario? Dr Luber shared his insights with Patient Care on some best practices, and you can take the quiz below to learn more. While there is not always a “right” answer, the questions will give you a chance to compare your management approach with the approach that some experts will recommend.

 

Question 1 

The patient is a 74-year-old man with moderate Alzheimer disease. His wife reports that he is increasingly prone to restlessness and pacing, along with verbal and sometimes physical outbursts. 

Please click below for answer, discussion, and next question.

The correct answer is A. Psychosocial intervention

While the evidence base for treatment of agitation in dementia is limited, many physicians, including geriatric psychiatrists, would agree that psychosocial intervention is a reasonable first-line approach before considering medication, according to Dr Luber.

Social services can assist the family or caregiver in moderating the environment. That would include making sure the patient is within familiar settings and receiving the right amount of stimulation. “Not too low, and not too high,” Dr Luber says. The patient should follow regular routines, and may need consistent orientation on details such as where they are, who is with them, and what time of day it is.

If moderating the environment is insufficient to address the issue, then enhanced in-home services for dementia might be considered, including care by health aides or other healthcare workers. If that’s still not working out, the family or caregiver may need to consider an assisted living facility-ideally one with step-care options that start with the most mobility and independence for the patient, moving to more restrictive environments as their medical condition warrants it.

 

Question 2. 

Despite adequate psychosocial intervention, the patient’s agitation persists. The patient and caregiver agree to try medication. 

Please click below for answer, discussion, and next question.

The correct answer is A. SSRI

While, again, evidence is limited, many geriatric psychiatrists would say a reasonable next step would be to start treatment with an SSRI-particularly one like escitalopram or sertraline that has fewer side effects and drug-drug interactions compared to other drugs in the class, according to Dr Luber. 

To minimize side effects, the SSRI should be started at a low dose that is increased slowly when possible. The patient should be monitored for hyponatremia; not only are elderly patients already at increased risk of the condition, but SSRIs may increase risk1 of hyponatremia in this population.

Once the medication is started, patience is a virtue, as it is important to give the SSRI enough time for an adequate response.

“These medications don't work overnight,” Dr Luber says. “We're talking about weeks, not days, and if necessary, the dosage should be increased to the maximum that makes sense for that patient, at that age, with those medical problems-if they don't run into side effects.”

 

Question 3. 

After 6 weeks on an SSRI (escitalopram) at adequate doses, the patient’s agitation is only modestly improved. 

Please click below for answer, discussion, and next question.

The correct answer is B. Augment treatment with a benzodiazepine

If treatment with an SSRI is inadequate, some specialists consider augmenting treatment with a benzodiazepine, though the practice is somewhat controversial due to limited evidence, Dr Luber says. One recent systematic review2 lamented a "worrisome paucity" of evidence and said conclusions about the benefit of benzodiazepines in this setting should be considered preliminary, given that most studies have been open label.

Many physicians are concerned that benzodiazepines will spark a paradoxical increase in agitation, but studies show that paradoxical reactions3 are rare and really should not be a reason to avoid a careful trial of the treatment, according to Dr Luber.

Many geriatric psychiatrists will use clonazepam because of its longer half-life. For patients with impaired liver function, lorazepam might be an appropriate option since it has a different mode of liver metabolism versus some other benzodiazepines and appears to be a safer choice4 in the elderly and in patients with liver disease, according to some investigations.

 

Question 4. 

The patient begins taking clonazepam in addition to the SSRI. After 6 weeks, the agitation is relatively unchanged. 

Please click below for answer, discussion, and next question.

The correct answer is B. Switch to treatment with an atypical antipsychotic

Maybe. This is a challenging scenario and requires a caveat: If response to psychosocial interventions and to SSRI plus augmentation are inadequate, some specialists may suggest moving cautiously in the direction of treatment with an atypical antipsychotic. That caution is due to the black box warning5 about the increased mortality risk associated with these agents in older patients with dementia.

In addition, Dr Luber cited a white paper6 from the American College of Neuropsychiatry stating that there is, “insufficient evidence to suggest that psychotropics other than antipsychotics represent an overall effective and safe, let alone better, treatment choice for psychosis or agitation in dementia.”

To navigate this scenario, it’s important to engage the patient and caregiver, eg, through shared decision-making, to come up with an optimal path forward.

“Everybody is legitimately concerned about very serious side effects and even death, and that's why there's the black box warning,” Dr Luber said. “But if one is working carefully with the rest of the medical team, and the patient, and the family, then that is a reasonable approach to do cautiously.”

References:

1. Greenblatt KH, Greenblatt DJ. Antidepressant-associated hyponatremia in the elderly. J Clin Psychopharmacol. 2016;36:545-549. 

2. Defrancesco M, Marksteiner J, Wolfgang Fleischhacker W, Blasko I. Use of benzodiazepines in Alzheimer’s disease: a systematic review of literature. Int J Neuropsychopharmacol. 2015;18:pyv055. 

3. Mancuso CE, Tanzi MG, Gabay M. Paradoxical reactions to benzodiazepines: literature review and treatment options. Pharmacotherapy. 2004;24:1177-1185.

4. Peppers MP. Benzodiazepines for alcohol withdrawal in the elderly and in patients with liver disease. Pharmacotherapy. 1996;16:49-57. 

5. Askins Bailey T, Panjwani S. Atypical antipsychotics in late-life and treatment-resistant depression. Consult Pharm. 2018;33:83-88. 

6. Jeste DV, Blazer D, Casey D, et al. ACNP white paper: update on use of antipsychotic drugs in elderly persons with dementia. Neuropsychopharmacology. 2008;33:957-970.